High Wind, Emmet
- When
- November 11, 6:00 PM CST to November 12, 6:00 PM CST
- Where
- Emmet forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 43.378, -94.678 (the zone’s center; the record gives no point)
Strong northwest winds kicked up behind a cold front that swept through the state. Many sites saw sustained winds around 40 mph or higher, with some sites recording gusts over 55 to 60 mph.
Every event with a place to put it; 30 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Strong northwest winds kicked up behind a cold front that swept through the state. Many sites saw sustained winds around 40 mph or higher, with some sites recording gusts over 55 to 60 mph. Damage was reported in the city of Algona in Kossuth County as the roof was blown off the VFW building. Additionally an RWIS site sustained damage to the observation platform as the tower was bent and toppled. A power pole was snapped in the town of Minburn in Dallas County, also in the county a window was blown out of a home in Adel.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Nov 11, 5:42 PM CST, 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 542 PM CST WED NOV 11 2015 .SHORT TERM /TONIGHT/... ISSUED AT 306 PM CST WED NOV 11 2015 ONGOING SEVERE EVENT THE MAIN EVENT THIS AFTERNOON. MAIN CONCERN OVERNIGHT WILL BE LINGERING CONVECTION THIS AFTERNOON AND EARLY EVENING. WITH FAST MOVING STORM AND SQUALL LINE CONTINUING AS DRYLINE AND COLD FRONT MOVE QUICKLY NORTHEAST WITH THE MAIN LOW... EXPECTING THE SEVERE WEATHER THREAT WILL REMAIN UNTIL 6-7PM...THOUGH THE BULK OF THE STORMS SHOULD BE NEARLY EAST OF THE REGION. DEFORMATION AXIS AND PIVOT POINT ACROSS NORTHWEST IOWA CONTINUES TO FAVOR MODERATE RAINFALL DEVELOPING LATE THIS AFTERNOON AND EARLY EVENING...NO CHANGES TO CURRENT THINKING THERE. STRONG FLOW ON THE BACKSIDE OF THE LOW WILL EVENTUALLY MIX DOWN ONCE COLD AIR ADVECTION COMMENCES LATE EVENING. BUFR SOUNDINGS STILL FAVOR HIGH WIND WARNING ACROSS THE WEST WITH SOME POTENTIAL FOR WINDS ABOVE 50KTS OVER THE EASTERN SECTIONS FOR A FEW HOURS THOUGH SYNOPTIC STORM TRANSLATION THROUGH CENTRAL/NORTH CENTRAL STILL FAVORS THE CENTRAL/WEST/NORTH COUNTIES AT THIS TIME. OTHER CONCERN OVERNIGHT IS CHANGEOVER TO ANY SNOW. BUFR SOUNDINGS AND WARM AIR ALOFT CONTINUE TO PRECLUDE ANY ORGANIZED SNOW THREAT THOUGH AM EXPECTING A CHANGEOVER TO RASN OVER THE NORTHWEST AND NORTH CENTRAL AS THE STORM RAPIDLY DEPARTS. WITH SATURATED GROUND AND WARM SOIL READINGS TO NOW...NOT EXPECTING TO SEE ANY ACCUMULATIONS WITH ANY SNOW THAT DOES FALL. TEMPERATURES WILL FALL INTO THE LOWER 30S NORTHWEST TO THE LOWER 40S IN THE SOUTHWEST. .LONG TERM /THURSDAY THROUGH WEDNESDAY/... ISSUED AT 306 PM CST WED NOV 11 2015 WINDS REMAIN THE MAIN ISSUE THROUGH THURSDAY AFTERNOON AS THE STRONG STORM REMAINS WRAPPED UP ACROSS WISCONSIN AND THE SFC PRESSURE GRADIENT SLOWLY WEAKENS DURING THE DAYTIME HOURS. WILL CONTINUE CURRENT ADVISORY THROUGH 00Z WITH SOME EXPECTATION THAT WINDS WILL BEGIN RELAXING ACROSS THE REGION DURING THE AFTERNOON. OTHERWISE SOME CLOUDS WILL RETURN IN THE COLD AIR ADVECTION AS THE LARGE LOW TRACKS NORTHEAST. QUIETER CONDITIONS AND COLD TEMPERATURES WILL SPREAD ACROSS THE AREA THURSDAY NIGHT AS BUFR SOUNDINGS SHOW SOME INVERSION BEGINS TO FORM AND MIXING WILL END. HIGH PRESSURE MOVES INTO THE AREA FOR FRIDAY AND SATURDAY WITH SEASONAL TEMPERATURES. THE NEXT SYSTEM WILL ARRIVE BY SUNDAY NIGHT/MONDAY. SOME CONFIDENCE ISSUES WITH REGARD TO SYSTEM TRACKING INTO THE AREA SUNDAY NIGHT WITH THE EURO BEING A BIT SLOWER THAN THE GFS. THIS SYSTEM HAS SOME CAPE BUT THE TRACK OF THE SYSTEM MAY BE FAR ENOUGH SOUTH TO BRING MAINLY RAIN TO OUR AREA. ONCE AGAIN THE COLD AIR WILL LAG BEHIND THE SYSTEM FAR ENOUGH TO LEAVE ANY FROZEN PRECIPITATION OUT OF THE FORECAST. TEMPERATURES WILL REMAIN MORE SEASONAL WITH READINGS IN THE 40S TO 50S FOR HIGHS AND LOWS IN THE 30S AND 40S. && .AVIATION...12/00Z ISSUED AT 542 PM CST WED NOV 11 2015 STRONG UPPER LOW TO LIFT INTO THE GREAT LAKE BY THURSDAY MORNING WITH VERY STRONG WINDS IN THE WAKE OF THE LOW BEGINNING AROUND 02Z THROUGH THE REMAINDER OF THE TAF PERIOD. WRAP AROUND LOW CLOUDS AND SOME LIGHT RAIN WILL SHIFT ACROSS TAF LOCATIONS WITH KALO AND KMCW SEEING IFR CONDITIONS AND LGT PRECIP PROBABLY THROUGH 09Z. && .DMX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING FROM 9 PM THIS EVENING TO 6 AM CST THURSDAY FOR ADAIR-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CERRO GORDO- CRAWFORD-DALLAS-EMMET-FRANKLIN-GREENE-GUTHRIE-HAMILTON-HANCOCK- HARDIN-HUMBOLDT-KOSSUTH-MADISON-PALO ALTO-POCAHONTAS-POLK-SAC- STORY-WARREN-WEBSTER-WINNEBAGO-WORTH-WRIGHT. WIND ADVISORY FROM 6 AM TO 6 PM CST THURSDAY FOR ADAIR-AUDUBON- BOONE-CALHOUN-CARROLL-CASS-CERRO GORDO-CRAWFORD-DALLAS-EMMET- FRANKLIN-GREENE-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH- MADISON-PALO ALTO-POCAHONTAS-POLK-SAC-STORY-WARREN-WEBSTER- WINNEBAGO-WORTH-WRIGHT. WIND ADVISORY FROM 9 PM THIS EVENING TO 6 PM CST THURSDAY FOR ADAMS-APPANOOSE-BLACK HAWK-BREMER-BUTLER-CLARKE-DAVIS-DECATUR- GRUNDY-JASPER-LUCAS-MAHASKA-MARION-MARSHALL-MONROE-POWESHIEK- RINGGOLD-TAMA-TAYLOR-UNION-WAPELLO-WAYNE. && SHORT TERM...REV LONG TERM...REV AVIATION...FAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 356 PM CST WED NOV 11 2015 IAZ027-028-038-039-049-050-061-062-074-075-081>086-092>097-122200- BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK- MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR- RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 356 PM CST WED NOV 11 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SEVERE THUNDERSTORMS ARE THROUGH EARLY EVENING ALONG AND SOUTH OF HIGHWAY 20 AND MAINLY EAST OF I35. DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND A FEW TORNADOES MAY OCCUR. A WIND ADVISORY IS IN EFFECT FOR THE AREA TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WIND ADVISORY IS IN EFFECT FOR THE AREA THURSDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY BETWEEN 2 PM AND 7 PM SOUTH OF HIGHWAY 20. IAZ004>007-015>017-023>026-033>035-044-122200- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-CRAWFORD- 356 PM CST WED NOV 11 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...MAINLY ALONG AND SOUTH OF HIGHWAY 20 AND EAST OF I35. DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND A FEW TORNADOES MAY OCCUR. QUARTER SIZED HAIL IS POSSIBLE. LOCALLY HEAVY RAINFALL MAY OCCUR AS WELL WITH AMOUNTS EXCEEDING 2 INCHES MAINLY NORTH OF HIGHWAY 20. A HIGH WIND WARNING IS IN EFFECT FOR THE AREA TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WIND ADVISORY IS IN EFFECT FOR THE AREA THURSDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. IAZ036-037-045>048-057>060-070>073-122200- HAMILTON-HARDIN-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS- POLK-CASS-ADAIR-MADISON-WARREN- 356 PM CST WED NOV 11 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SEVERE STORMS ARE LIKELY THIS AFTERNOON MAINLY EAST OF I35. DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND A FEW TORNADOES MAY OCCUR. A HIGH WIND WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WIND ADVISORY IS IN EFFECT FOR THE AREA THURSDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY BETWEEN 2 PM AND 7 PM. REV
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
511 PM CST WED NOV 11 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM TSTM WND DMG BARNES CITY 41.51N 92.47W
11/11/2015 MAHASKA IA EMERGENCY MNGR
LIMBS AND WIRES DOWN. MACHINE SHED BLOWN
OVER.
&&
NWS DES MOINES IA
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
512 PM CST WED NOV 11 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM TSTM WND DMG 5 ENE LUTHER 42.00N 93.74W
11/11/2015 BOONE IA EMERGENCY MNGR
BOONE COUNTY EMERGENCY MANAGER REPORTS A 3
MILE STRETCH OF DAMAGE FROM 1.5 W OF NAPIER,
TO 3 MILES NE OF NAPIER. ROOF OFF OLD GRAIN
BIN...BARN DAMAGED...FOOT DIAMETER PINE TREE
DOWN. DAMAGE ALL IN ONE DIRECTION. TIME
ESTIMATED BY RADAR.
&&
BSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
521 PM CST WED NOV 11 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM TSTM WND GST 4 SE KIRKVILLE 41.11N 92.45W
11/11/2015 M59 MPH WAPELLO IA ASOS
MEASURED WIND GUST AT OTTUMWA AIRPORT.
&&
BSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
530 PM CST WED NOV 11 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM TORNADO 1 NNW GRAND RIVER 40.83N 93.97W
11/11/2015 DECATUR IA EMERGENCY MNGR
EMERGENCY MANAGER FROM MISSOURI REPORTED
ABOUT 2 MILE IN LENGTH DAMAGE PATH ON THE
NORTH SIDE OF GRAND RIVER. PATH 50 YARDS
WIDE. MEDIUM SIZED TREES DOWN. VEGETATION
EMBEDDED IN FENCE AND TREE LINES.
&&
BSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
543 PM CST WED NOV 11 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM TSTM WND DMG 1 NW GILBERTVILLE 42.42N 92.22W
11/11/2015 BLACK HAWK IA LAW ENFORCEMENT
LARGE TREE DOWN IN 5200 BLOCK OF
GILBERTVILLE RD. RELAYED BY BLACK HAWK
COUNTY EMERGENCY MANAGER. TIME ESTIMATED BY
RADAR.
&&
BSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
557 PM CST WED NOV 11 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM TSTM WND DMG 2 ESE KELLERTON 40.70N 94.02W
11/11/2015 RINGGOLD IA EMERGENCY MNGR
HOLE IN BIG BARN ON WEST SIDE AND SHINGLES
MISSING OFF HOUSE SOME BUT NO MAJOR
STRUCTURAL DAMAGE. JUST MAINLY STUFF THROWN
ALL OVER AND UPROOTED TREES/BRANCHES. TIME
ESTIMATED FROM RADAR.
&&
NWS DES MOINES IA
IRIS SYSTEMThe national radar mosaic for the moment the first event began.
30 high wind. Local standard time, as filed.
The roof was blown off of the VFW building in Algona from the wind. A Road Weather Information Site observation platform was damaged with the tower bent and toppled over as well.
Several Road Weather Information Sites also measured a gusts to 51 kts in the county.
Measured at a Road Weather Information Site.
Measured at a Road Weather Information Site.
Also a power pole was reported snapped due to the strong winds 4 miles west of Minburn. A house window was also reported blown out in Adel.
Measured at a Road Weather Information Site.
Measured at a Road Weather Information Site.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, November 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 605909, 605910, 605911, 605912, 605913, 605914, 605915, 606074, 606075, 606076, 606077, 606078, 606079, 606080, 606081, 606082, 606083, 606084, 606085, 606086, 606087, 606088, 606089, 606090, 606091, 606092, 606093, 606094, 606095, 606096.